Alert archive / Wyoming / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 16, NWS Cheyenne, WY

May 20, 2004Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 20, 2004, 5:00 PM MDT for Platte County, Wyoming. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2004, 5:00 PM MDT (23:00 UTC)
Expired
May 20, 2004, 5:45 PM MDT
In force
45 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Platte County, WY

The radar

The Cheyenne radar (KCYS), 116 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.0 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2004-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2004-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

770 
WUUS55 KCYS 202300
SVRCYS
WYC031-202345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
459 PM MDT THU MAY 20 2004

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PLATTE COUNTY IN SOUTHEAST WYOMING
  THIS INCLUDES THE CITY OF WHEATLAND

* UNTIL 545 PM MDT

* AT 456 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES NORTHWEST OF WHEATLAND...AND MOVING EAST
  AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GRAYROCKS RES AND GUERNSEY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4231 10515 4197 10516 4194 10468 4239 10470

$$

RE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:14 PM MDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 20, 2:14 PM MDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
214 PM MDT THU MAY 20 2004

.SHORT TERM...MAIN CONCERNS IN THE SHORT TERM ARE CHANCE OF
THUNDERSTORMS AND SEVERE POTENTIAL THIS EVENING.  WINDS HAVE
GRADUALLY BEEN SHIFTING AROUND TO MORE OF A SOUTHEAST DIRECTION
ACROSS THE SOUTHERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING PLAINS.
THINGS STILL FAIRLY QUIET WITH LIS STILL MARGINALLY ABOVE ZERO.
MM5...WRF AND MESO-ETA SUGGESTING ANY STRONG CONVECTION WOULD OCCUR
LATER IN THE EVENING...AND THEN MAINLY IN THE FAR SOUTHERN NEBRASKA
PANHANDLE WHERE CAPES ARE FORECAST TO BE HIGHEST. CONSIDERED
MENTIONING SOME FOG OR LOW CLOUDS SOUTHERN PANHANDLE...BUT THINK
WINDS SHOULD BE ENOUGH TO PREVENT FOG AND DRYING EVENTUALLY WORKS
ITS WAY ACROSS THE PANHANDLE LATE.  THE LOWER DEWPOINTS AND MORE
WESTERLY WINDS SHOULD RESULT IN WARMER TEMPS WITH LITTLE CHANCE OF
RAIN.

.LONG TERM...TROUGHINESS OVER THE WESTERN U.S. WILL CONTINUE INTO EARLY
NEXT WEEK LEAVING THE CWA UNDER A SOUTHWEST FLOW ALOFT. A COLD FRONT
PLUNGES SOUTH ALONG THE EAST SLOPES OF THE ROCKIES...BUT STALLS IN
CENTRAL WYOMING ON MONDAY AND TUESDAY. AFTERNOON HEATING WILL
DESTABILIZE THE ATMOSPHERE SOUTH OF THE FRONT...SO DIURNAL
THUNDERSTORMS REMAIN IN THE FORECAST. MODELS AGREE IN SPLITTING THE
UPPER FLOW FROM TUESDAY NIGHT ONWARD WITH A LOW DIVING SOUTHWEST
TOWARDS THE CALIFORNIA COAST AND A JET STREAM RUNNING FROM SOUTHWEST
CANADA TO THE CENTRAL GREAT PLAINS. THIS RESULTS IN FAIRLY QUIET
WEATHER FOR THE REGION.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

BANN/POMEROY
Hazardous weather outlook, May 20, 10:55 AM MDT, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1055 AM MDT THU MAY 20 2004

NEZ001>003-019>021-054-055-WYZ059>070-211145-
BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN-
KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON-
NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX-
SNOWY RANGE-SOUTHWEST CARBON-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
1055 AM MDT THU MAY 20 2004

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS...A FEW OF WHICH MAY BE SEVERE...WILL DEVELOP
DURING THE LATE AFTERNOON AND EVENING FROM THE LARAMIE RANGE EASTWARD
ACROSS THE SOUTHERN NEBRASKA PANHANDLE.  THUNDERSTORMS SHOULD FIRST
DEVELOP OVER OR NEAR THE LARAMIE RANGE LATE IN THE AFTERNOON...THEN
INTENSIFY AS THEY MOVE OVER THE PLAINS IN THE EVENING.

THERE WILL BE WIDELY SCATTERED THUNDERSTORMS OVER THE REST OF
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE FROM THIS
AFTERNOON IN TO THE EARLY-MORNING HOURS ON FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRY WEATHER IS EXPECTED OVER MOST OF THE REGION FRIDAY AND SUNDAY
WITH ONLY ISOLATED LATE DAY THUNDERSTORMS OVER THE NORTHERN NEBRASKA
PANHANDLE.  SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR SATURDAY
AND AGAIN MONDAY AND TUESDAY BEFORE DRY CONDITIONS MOVE IN WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN FAR SOUTHEAST WYOMING LATE THIS
AFTERNOON OR THIS EVENING. SPOTTER ACTIVATION MAY BE NEEDED IN THE
SOUTHERN NEBRASKA PANHANDLE THIS EVENING.

BANN

Nearby

Severe Thunderstorm Warnings in Wyoming, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.